i think one of my main triggers is hormonal.
I currently have a Mirena Coil fitted but i wonder if this is adding to the problems? - any other female MAVers have a Mirena, or advise against them? I think they advise against oral contraceptives, but what about coils?
Anyone else who has hormonal triggers,do you think there is better contraception to use?
I am lucky enough to have 2 children, so was wondering about giving up the Mirena and the other half having a vasectomy.
I guess i am wondering if there is much research or knowledge on MAV and the best contraceptions to use, if you suspect hormones play a big part…
obviously trying to work out what to do to reduce any triggers i have
thanks for your help.
I can’t give any advice on contraception as I don’t use any personally. I don’t know if I did whether I would suffer more or less MAV issues, don’t really want to do anything to rock the boat. I have read that those who have migraine with aura should avoid the pill due to the increased risk of stroke.
I did wonder however how you know that your main triggers are hormonal? Do you mean you get worsening MAV symptoms once a month? x
hi Jem - yes i notice an increase in symptoms around my period - more headaches and more dizziness. I developed MAV whilst on maternity leave, and when i had my first coil put in; for one reason or another, i have just had a new coil put in (in Jun), and currently symptoms have ramped up and so wondering if there is any connection.
It does sound like hormones are playing a part for you. I have to say I do feel worse at that time of the month. I always get a bad headache then and I feel a lot more tired which makes me more off balance. Seems like many women are affected this way and also by pregnancy. Dr S has prescribed Clonidine as a MAV med for some women who are affected this way. I think Miss Moss is finding it helpful. May be worth you mentioning it at your next appt with him? x
thanks Jem i will - i am due to see Dr S on monday so will discuss with him
Is Miss Moss around do you know? - does she take that drug with others?
was also going to add that i am quite happy to have the Mirena removed so will see if he feels that would make any difference.
Yes that sounds like a good idea. MM posted a few days ago. Might be worth sending her a PM for more info about Clonidine. You might find more in the past posts too. I think she was taking it with other meds, possibly amitriptyline and topamax but not 100% sure. Good luck at your appt x
Oh by the way, it might be worth just double checking your appt as Dr S secretary told me a few days ago that he is on annual leave until 20 August!
Damn- I was thinking of getting the coil as I thought it would be totally safe for our heads due to it not being anything to do with hormones. Guess it’s not that straight forward then?
I suffer increased dizziness before a period, and huge dizziness day 10-16. Apparently, this conincides with ovulation and stuff.
Anyway, I’m taking Clonadine- 50mg in the night, 25mg in the morning. (I also take 50mg Topamax at night and 40mg Nortriptyline at night.)
Clonidine definitely helps. Unfortunately I have had a few stressful things spanning a couple of cycles so everything went out of the window due to stress. I can also tell you that the EllaOne emergency contrceptive pill will possibly totally screw you up as well. I took it one month and everything was ok. I took it another and all hell broke loss. (Anyway, I digress…)
It was helping for sure, I have much much reduced headaches. And it was definitely working to reduce the dizziness around my periods. The jurys out still though on whether it has petered out a bit or whether it just couldn’t hold up against stress and or/the morning after pill.
Too much info? Sorry… Just being honest!
I definately recommend it.
I am not yet up to the dose recommended of 50mg morning and night. I am crap at remembering to take the morning one.
If anyone else tries it, or is on it- please let me know. Would be really interested. I know Becks was giving it a go.
hi MM - thanks for reply - dont mind about the extra information!
Dont let me put you off the coil though - i have the Mirena one and i think it has a slow release of a hormone, so i am just wondering if it is playing a part - one of the side effects of it can be migrane, so its just possible…I will let you know Mr S’s thoughts on it all.
hope to see Dr S on monday so will be ringing tomorrow to confirm the appt in case he is away!
I dont tend to get many headaches now, thankfully perhaps about 2 - 3 a month but the dizzies have recently ramped up and i just cant figure out why - have upped my dose of nort to 50mg so will see what happens - guess you didnt have any more side effects with Clonadine then, or by taking nort and clonadine?
thanks for the info
I think the general outcome for hormonal birth control and migraine is that 1/3 improve, 1/3 get worse, and 1/3 stay the same. Unfortunately it’s trial and error to see how they’ll affect you. My migraine symptoms (dizziness and headache) are strongly tied to my menstrual cycle. I’ve tried many different pills in an attempt to calm things down and have recently started trying HRT. So far everything I’ve tried has made my symptoms worse. My Gynecologist suggested Mirena as an option to try, but we’re trying pills and creams first since they are easier to stop taking if they don’t work. Please let us know what your doctor says about it!
The COPPER COIL is the one for VM sufferers as it contains no hormones, only copper… mirena still has hormones in it xx
ah thanks for clearing that up - the mirena definetly has a slow release hormone attached to it.
i am planning to have it taken out i think.
Cath - i posted some information for you under my hormones topic.
I highly recommend the copper coil iud. No hormones.
Great for us hormone-sensitive types.
Also, if you’re having dizzies 2 times a month I highly recommend charting your cycle and the days you feel dizzy.
For me, they match up to ovulating and getting my period.
This is helping me find out more about my triggers and hopefully how to fix them in the future (possible hormone therapy?)
I’ll let you know what happens when I get my saliva test done.